Iowa, 2023Hail and Damaging Winds in Iowa, July 10, 2023
July 10, 2023 · NWS FSD · 15 events in 4 counties and zones
Late afternoon thunderstorms developed in the exit region of a strong jet streak in northwest flow aloft, focused along a prefrontal trough as it moved from southeast South Dakota into northwest Iowa. Storms quickly became severe, with MLCAPE of up to 1500 J/kg and deep layer shear around 40 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $953,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon thunderstorms developed in the exit region of a strong jet streak in northwest flow aloft, focused along a prefrontal trough as it moved from southeast South Dakota into northwest Iowa. Storms quickly became severe, with MLCAPE of up to 1500 J/kg and deep layer shear around 40 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 3:08 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 10, 3:08 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
408 PM CDT Mon Jul 10 2023
.SHORT TERM...(This Evening through Tuesday)
Issued at 408 PM CDT Mon Jul 10 2023
Key Messages...
1.) A severe weather threat exists this evening primarily in the
Missouri River Valley and into northwestern Iowa.
2.) A more uncertain severe whether exists Tuesday afternoon and
evening primarily south of I-90. A few storms could also produce
heavy rain.
Thunderstorms have developed in the Missouri Valley west of
Yankton this afternoon. These storms have formed in the right exit
region of a 70 kt jet streak across South Dakota and along a
prefrontal trough near the Missouri River. 700-500 mb lapse rates
are approaching 7 C/km and with dew points in the mid to upper
60s is producing MLCAPES around 1500 J/kg. As these storms
continues to move to the southeast through this evening, shear
will be gradually increasing up to 40 kts as mid-level winds
increase to 50 kts. This will allow for some storm organization
with a isolated storms producing supercells characteristics. Model
soundings show that the atmosphere quickly dries out above the
boundary layer so very large hail is unlikely but storms could
produce up to golf ball size hail this evening. With the dry air,
DCAPEs are greater than 1000 J/kg such that wind gusts up to 75
mph will also be possible with these storms through the evening.
This cluster of storms is expected to move east-southeast along
the Missouri River Valley into northwestern Iowa and may impact
LeMars, Sioux City, and Storm Lake.
Of greater uncertainty is how far northeast storms will spread
this evening. Satellite shows little cumulus development farther
northwest toward Sioux Falls and into southwestern Minnesota.
Forcing for ascent is expected to increase this evening near the
Iowa and Minnesota border but at the same time the prefrontal
trough will be slowly moving south. The most likely scenario is
that isolated thunderstorms could develop toward Sioux Center,
Rock Rapids and Spirit Lake. With weaker shear and less
instability, there is a lower probability of severe hail or
damaging winds although isolated quarter size hail or a 60 mph
gust will be possible. Along and north of I-90 and closer to the
cold front, the air mass is drier at the surface which is
resulting in little instability - MLCAPE < 500 J/kg and the better
large scale forcing for ascent is east of Hwy 71. So only an low
(20%) chance of storms exists in portions of southwestern
Minnesota. Therefore, the risk for any severe weather is much
lower than closer to the Missouri River.
The severe weather threat is expected to diminish rapidly after
sunset with storms moving out of the area prior to midnight. With
cooler and drier air moving in, lows will be in the 50s to around
60.
On Tuesday, uncertainty is much higher on the evolution of
precipitation. Several models, including the NAM, show an area of
showers with isolated thunderstorms developing in the right
entrance region of a 300 mb jet across areas along and north of
I-90. Another solution is that clouds and perhaps isolated showers
would move north of I-90 in the morning. This would allow some
sun and destabilization to occur across southern South Dakota
into the Missouri River. The latter scenario is more likely so
only have low (< 30%) chance of rain during the morning. During
the later afternoon a strong 80 kt 300 mb jet will move into
western South Dakota. Most likely storm would develop over
southwestern or south central South Dakota during the later
afternoon. These storms will would develop in an area with 45-55
kts of deep layer shear of MUCAPE > 1000 J/kg. Similar to today,
the greatest risk for severe storms would be in the Missouri River
Valley and east toward Sioux City where large hail and damaging
winds would be possible. Initial storms could have golf ball to 2
inch hail in south central South Dakota.
.LONG TERM...(Tuesday Night through Monday)
Issued at 408 PM CDT Mon Jul 10 2023
On Tuesday night, there is the potential for a larger MCS to
develop and move across southern South Dakota into northwestern
Iowa and southwestern Minnesota. This could produce a larger area
of heavy rain with the potential for over an inch of rain -
especially south of I-90. Some CAMs produce additional convection
west of this initial MCS after midnight as the low level jet
continues to advect instability northward. Confidence is very low
if enough instability can advect northward for additional
development after midnight or if additional storms will struggle
to develop as the air mass remains fairly stable.
Northwest flow continues through the end of the week. How each
wave evolves is uncertain but each one does bring a low
probability of thunderstorms through Friday night in different
portions of the forecast area. Bottom line is that much of the end
of the week will be dry although a few thunderstorms could
develop over different portions of the forecast area. Highs will
be in the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1242 PM CDT Mon Jul 10 2023
VFR conditions expected at KHON/KFSD over the next 24 hours with
the primary impact to aviation operations being a wind shift from
the west-southwest to the north-northeast with some gusts up to 20
kts as a cold front drops south across the region. A few -TSRA
could develop along the front, but coverage is expected to be very
limited, so will not include any mention at this time. Toward the
end of the period, there could be some decaying showers and
thunderstorms from overnight convection across western SD, but
timing/coverage uncertainty precludes mention in the 10.18Z TAF.
For KSUX, better chances for -TSRA exist from late this afternoon
into the early evening along a pre-frontal surface boundary.
Introduced a TEMPO group for this possibility from 10.22Z-11.02Z,
but coverage may still be more scattered in nature and updates are
likely. MVFR/IFR conditions possible if a thunderstorm moves over
the airfield. In addition, any thunderstorm has the potential to
produce damaging wind gusts and/or hail. For now, will not include
higher end potential impacts in TAF. Away from thunderstorms, VFR
conditions will also be the rule at KSUX with surface winds
shifting to the north-northeast late this evening with eventual
passage of the cold front.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Rogers
Hazardous weather outlook, Jul 10, 12:27 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
127 PM CDT Mon Jul 10 2023
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>065-111830-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-
127 PM CDT Mon Jul 10 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated strong to severe thunderstorms are possible mid afternoon
through mid evening. Large hail up to ping pong ball size and
damaging wind gusts up to 65 mph are the main threats with the
strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms are expected to spread through on Tuesday
night, bringing a threat for isolated severe thunderstorms with large
hail and damaging winds, as well as pockets of heavy downpours.
Periods of low chances for showers and thunderstorms continue
Wednesday afternoon through Friday, but confidence in any details is
low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ066>071-111830-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-Union-
127 PM CDT Mon Jul 10 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered strong to severe thunderstorms are likely
late this afternoon through early this evening. Hail up to ping
pong ball size, damaging wind gusts up to 75 mph, heavy
downpours, and an isolated tornado or two are the main threats
with the strongest storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms are expected to spread through on Tuesday
night into early Wednesday, bringing a threat for isolated severe
thunderstorms with large hail and damaging winds and pockets of
locally heavy downpours.
Periods of low chances for showers and thunderstorms continue
Wednesday afternoon through Friday, but confidence in any details is
low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 3:05 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
405 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 4 NNW Viborg 43.22N 97.11W
07/10/2023 E1.00 inch Turner SD Trained Spotter
&&
DuxLocal storm report, Jul 10, 3:23 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
423 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Hail 8 W Springfield 42.85N 98.06W
07/10/2023 E1.00 inch Bon Homme SD Trained Spotter
&&
DuxLocal storm report, Jul 10, 3:25 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
425 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail 8 W Springfield 42.85N 98.06W
07/10/2023 E1.00 inch Bon Homme SD Trained Spotter
Corrects previous hail report from 8 W
Springfield.
&&
DuxLocal storm report, Jul 10, 3:31 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail Viborg 43.17N 97.08W
07/10/2023 M1.00 inch Turner SD Trained Spotter
&&Local storm report, Jul 10, 3:36 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
436 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail Hudson 43.13N 96.45W
07/10/2023 E1.25 inch Lincoln SD Trained Spotter
&&
DuxLocal storm report, Jul 10, 3:40 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
440 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Tstm Wnd Gst 8 NW Mayfield 43.17N 97.42W
07/10/2023 M76 MPH Yankton SD Public
Personal weather station measured a wind
gust to 76 mph. Time estimated from radar.
&&
PRThunderstorm Wind, Sioux
- When
- July 10, 3:42 PM CST to 3:44 PM CST
- Where
- Sioux County, 0.69 mi N of Rock Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.210, -96.300
Multiple three to four inch diameter tree limbs were downed by thunderstorm wind gusts.
Hail, Sioux
- When
- July 10, 3:48 PM CST to 3:49 PM CST
- Where
- Sioux County, 1.66 mi ENE of Hull
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -96.140
Large hail was accompanied by winds up to 50 mph.
Hail, Sioux
- When
- July 10, 4:11 PM CST to 4:12 PM CST
- Where
- Sioux County, 1.01 mi W of Matlock
- Measured
- 1 in hail
- Crop damage
- $319,000
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -95.940
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, O'Brien
- When
- July 10, 4:15 PM CST to 4:17 PM CST
- Where
- O'Brien County, 0.85 mi SE of Ritter
- Measured
- 1.75 in hail
- Crop damage
- $42,000
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -95.820
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, O'Brien
- When
- July 10, 4:15 PM CST to 4:16 PM CST
- Where
- O'Brien County, 0.85 mi SE of Ritter
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -95.820
Hail, Osceola
- When
- July 10, 4:19 PM CST to 4:22 PM CST
- Where
- Osceola County, 0.85 mi SE of Ashton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.310, -95.790
Hail, O'Brien
- When
- July 10, 4:21 PM CST to 4:23 PM CST
- Where
- O'Brien County, 1.01 mi E of Sanborn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.180, -95.650
Hail, Osceola
- When
- July 10, 4:21 PM CST to 4:22 PM CST
- Where
- Osceola County, 0.85 mi SE of Ashton
- Measured
- 1.75 in hail
- Crop damage
- $592,000
- Reported by
- Trained Spotter
- Coordinates
- 43.310, -95.790
Hail ranged in size from pea to golf ball size. A few smaller tree limbs were also downed by thunderstorm winds.
Thunderstorm Wind, Osceola
- When
- July 10, 4:30 PM CST to 4:32 PM CST
- Where
- Osceola County, 2.76 mi S of May City
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.280, -95.480
The roof of an outbuilding was tossed approximately 200 yards by thunderstorm winds. | A large walnut tree was also snapped off.
Hail, Dickinson
- When
- July 10, 4:43 PM CST to 4:45 PM CST
- Where
- Dickinson County, Arnolds Park
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.370, -95.130
Thunderstorm Wind, Dickinson
- When
- July 10, 4:43 PM CST to 4:45 PM CST
- Where
- Dickinson County, 10.13 mi SSW of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.330, -95.380
Strong thunderstorm wind gusts were accompanied by hail up to dime size.
Thunderstorm Wind, Dickinson
- When
- July 10, 4:54 PM CST to 4:56 PM CST
- Where
- Dickinson County, 8.17 mi WSW of Fuller Fld Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.270, -95.290
A large tree branch was blown down across a road.
Thunderstorm Wind, Dickinson
- When
- July 10, 5:14 PM CST to 5:15 PM CST
- Where
- Dickinson County, 1.51 mi W of Terril
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.300, -95.010
Thunderstorm wind gusts were measured by mesonet station IATERRI4.
Thunderstorm Wind, Dickinson
- When
- July 10, 5:14 PM CST to 5:15 PM CST
- Where
- Dickinson County, 2.05 mi SW of Terril
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.280, -95.010
Thunderstorm wind gusts up to 62 mph were measured by a personal weather station.
Thunderstorm Wind, Dickinson
- When
- July 10, 5:18 PM CST to 5:20 PM CST
- Where
- Dickinson County, 0.85 mi NE of Terril
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.310, -94.970
A power pole was forced to lean over and several large tree branches were broken by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 10 to 31, 20236 deaths · 25 injured · 46 events
- Hail and Damaging Winds in Nebraska, July 10, 2023$14 million · 1 in hail · 8 events
- Flash Flooding and Flooding in Vermont, July 10 to 11, 2023$1.7 million · 16 events
- Flash Flooding in Vermont, July 10, 2023$2.0 million · 2 events
- Flooding in Massachusetts, July 10, 2023$1.6 million · 6 events
- Hail and Damaging Winds in Michigan, July 10, 2023$541,000 · 2 in hail · 20 events
- Wildfire in Washington, July 10 to 16, 2023$710,000 · 1 event
- Wildfire in Utah, July 10 to 12, 2023$300,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 10, 2023$102,000 · 1.75 in hail · 12 events
- Flash Flooding in Georgia, July 10, 2023$70,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 10, 20232.75 in hail · 24 events
- Excessive Heat in Texas, July 10 to 28, 202323 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123037, 1123022, 1123023, 1123025, 1123047, 1123026, 1123028, 1123032, 1123046, 1123034, 1123048, 1123039, 1123049, 1123050, 1123045.